Nebraska, 2022

Extreme Cold in Nebraska, December 21 to 24, 2022

December 21 to 24, 2022 · NWS GID · 24 events in 24 counties and zones

Based solely on wind chill values, South Central Nebraska endured one of its overall most significant, but brief cold blasts of the last 30+ years during these days shortly before Christmas, with the harshest wind chills focused between the evening of the 21st and the morning of the 23rd. Based on observations from the Grand Island ASOS (Central Nebraska Regional Airport), which reasonably…

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Based solely on wind chill values, South Central Nebraska endured one of its overall most significant, but brief cold blasts of the last 30+ years during these days shortly before Christmas, with the harshest wind chills focused between the evening of the 21st and the morning of the 23rd. Based on observations from the Grand Island ASOS (Central Nebraska Regional Airport), which reasonably represented conditions across the 24-county area as a whole, most of South Central Nebraska endured roughly five consecutive hours of extreme/rare wind chills around -40 degrees (F) or colder, around 30 consecutive hours of wind chills around -30 or colder (Warning criteria), and around 42 straight hours of wind chills around -20 or colder (Advisory criteria). The absolute worst wind chills occurred on the morning of the 22nd, during which time nearly the entire area saw values plummet into the -40 to -48 range, including airport ASOS readings as low as -48 at Ord, -45 in Hastings and -44 at Grand Island. Although some places (especially northern counties) faced similar to even slightly colder wind chills less than two years prior (during the significant, more prolonged cold blast of mid-February 2021), especially southern parts of the area likely hadn't experienced wind chills this brutal in over 30 years...since the winter of 1989-90! Digging a bit deeper into the comparison between the sheer magnitude of the cold/wind chills between this Dec. 2022 Extreme Cold event and the aforementioned Feb. 2021 event, this one was certainly driven more by strong winds and less-so by extreme ambient air temperatures. In fact, no official daily temperature records were set this time around per ASOS data at Grand Island/Hastings, with actual low temperatures across most of South Central Nebraska on the morning of the 22nd only bottoming out in the -10 to -20 range. As a result, these extreme wind chills were significantly driven by relentlessly strong north-northwest winds. During the entire 30-hour period that the Grand Island ASOS observed wind chills of -30 or colder (centered between the evening of the 21st and the early morning of the 23rd), sustained speeds averaged 20-30 MPH, accompanied by frequent gusts at least 30-40 MPH. Although most of the area saw wind chills climb to slightly warmer than -20 by mid-day on the 23rd (due to the combination of slowly-rising temperatures and decreasing winds), at least sporadic wind chills as cold as -15 to -20 persisted from the night of the 23rd into the morning of the 24th, after which time the final Wind Chill Advisory was allowed to expire. Interestingly, this brief-but-intense cold blast was actually followed by a steady warm-up into and beyond Christmas itself. Again referencing Grand Island ASOS data (generally representative of South Central Nebraska as a whole) the daily high temperature bottomed out at -5 degrees on the 22nd, but then steadily recovered to 9 degrees on the 23rd, 16 on the 24th and 41 on the 25th. In fact, less than a week after the brutal cold of the 22nd, highs soared to between the upper 40s-upper 50s on the 28th.

Although the bitterly-cold wind chills were certainly the main weather story in South Central Nebraska between the 21st-24th, the early part of this time frame also featured one of the area's first semi-impactful winter precipitation events of the season. To kick things off, much of the daylight hours on the 21st brought a light mix of snow/freezing drizzle, making roads at least somewhat slick. However, the main event transpired during the evening-overnight, as a west-southwest to east-northeast oriented band of moderate to briefly-heavy snow gradually marched across the area, developing slightly behind the leading edge of a powerful Arctic cold front. This main snow band first organized within northern/west-central counties mainly 8-10 PM and eventually exited far southeastern local counties mainly 2-4 AM. Although the heaviest snow only lasted around two hours at any given location, this was long enough to drop a widespread 1-2 (isolated slightly higher), with visibility commonly reduced to at least one-half mile at times thanks to strong north winds sustained 25-30 MPH/gusting up to around 45 MPH. Although falling snow moved out of South Central Nebraska before daybreak on the 22nd, the combination of residual blowing snow and the aforementioned extreme cold/wind chills made for a most unpleasant weather situation for the morning commute. Briefly touching on the meteorological background behind this Extreme Cold event, the aforementioned sharp Arctic front blasted through the area from north-to-south between the late afternoon and mid-evening of the 21st. During the day on the 22nd, the still strong (but slowly decreasing) winds were driven by a stout pressure gradient directed between a roughly 1011 millibar low centered over northeast AR/southeast MO (along the cold front) and a stout 1055 millibar high centered over MT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Dec 21, 5:47 PM CST, 13 minutes earlier.

Area forecast discussion, Dec 21, 5:47 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
547 PM CST Wed Dec 21 2022

.DISCUSSION...(This evening through Wednesday)
Issued at 214 PM CST Wed Dec 21 2022

Key Messages:

* A strong cold front with a few hours of near blizzard-like
  conditions is still anticipated to cross the local area this
  evening.

* The worst conditions are anticipated before midnight tonight,
  with any accumulating snowfall coming to an end before daybreak
  Thursday.

* While snowfall will have ended by daybreak Thursday, blowing
  snow will likely continue to cause some visibility restrictions
  through the daytime hours Thursday.

* There is a very high confidence in dangerous wind chills
  filtering in behind this cold front, which will likely plague
  the local area through Saturday morning. No changes have been
  made to the wind chill warning.

* The small chance for some winter weather Christmas night has
  been removed from the forecast, although this could change again
  depending on how things evolve with future model data.

As of 3 PM...The well anticipated cold front had just reached Ord,
NE, and expect the leading edge of the cold front to reach the
tri-cities between the 5 to 6 PM time frame this evening...with
snow and strong winds to follow. As the front races southeast
across the local area...expect the threat for mixed precipitation
to push east and any precipitation behind the front to fall as all
snow. That said...with the anticipated strong winds and 2-3 hours
of moderate snow...there remains the possibility for a couple of
hours of near blizzard-like conditions across the local area this
evening. Overall...the front has sped up just a bit from previous
model runs and correspondingly snowfall totals have diminished
just a touch...but in reality, these are small changes as 1-2
inches of total snowfall accumulation and some hazardous travel
conditions this evening are still anticipated.

While there is good agreement with the snowfall coming to an end
before daybreak Thursday...there could still be some reduced
visibilities in areas of blowing snow during the daytime hours
Thursday...and for this reason...no change was made to the winter
weather advisory expiration time of 6 PM tomorrow. That said...if
just a little less snow accumulates and/or winds are a bit weaker
than forecast, blowing snow could be less of an issue during the
daytime hours tomorrow, and it is possible that the winter
weather advisory will be cancelled early.

Of greater confidence is the extreme cold we have been forecasting
settling in overnight tonight. As a result...expect a bitterly
cold day...with extreme wind chill values tomorrow...and likely
beyond. Given this, no changes were made to the wind chill warning
which runs through noon Saturday.

Beyond the immediate term...models have been hinting at a weak
disturbance in northwest flow impacting the local area Christmas
evening/night. While there is still evidence of this disturbance
in model data...moisture is lacking and precipitation chances have
trended downward...with the EC continuing to be the more
aggressive model trying to generate some light precip...although
it too has trended downward. Given the trajectory from the
Canadian provinces south across the area...if any precipitation
is realized...significant accumulations would not be expected and
was fine with the blended model data removing the chances for
precipitation from the forecast for this time period. Behind this
weak wave, however, expect another reinforcing shot of cool air to
keep temperatures below normal to start the new work week, but
for temperatures to then quickly rebound Tuesday onward...as a
more zonal (and warmer) flow pattern coming off the Pacific sets
up across the local area for several days.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday)
Issued at 536 PM CST Wed Dec 21 2022

IFR to LIFR conditions persist this evening at both terminals as
the area continues to be impacted by winter weather. Light snow
has begun across the area, and is expected to continue through
around midnight, causing reductions to visibilities. Ceilings will
remain low overnight, improving toward sunrise. Blowing snow after
midnight will bring some continued reductions to visibility.

As far as winds are concerned, the cold front has made it through
KEAR, and should be passing through KGRI within the next hour or
two, bringing winds around to the north-northwest with the
potential for gusts up to 40kts overnight. Northwest winds
continue through the day, continuing the chance for some blowing
snow and reductions to visibility.

&&

.CLIMATE...
Issued at 420 AM CST Wed Dec 21 2022

With the brutally cold conditions expected to build into the area
mid-late week, some may be curious how the forecast stacks up
against record low temperatures and record cold high temperatures
for Thursday the 22nd and Friday the 23rd. These dates back in
1989 and 1983 are tough to beat at both sites. Current forecast
suggest the Record Cold High Temp at Grand Island for the 22nd
would be most at risk with the forecast being within 2 degrees,
but the forecast temperature of -4 right away at midnight would
keep the record safe.

For Thursday the 22nd:

Grand Island...
Record Low Temperature: -26 in 1989...Forecast is -16
 (This is also the coldest record low for all of Dec.)

Record Cold High Temperature: -6 in 1983...Forecast is -5
 (This record may be "saved" by the temp right at midnight)

Hastings...
Record Low Temperature: -23 in 1989...Forecast is -16
 (This ties the coldest record low for all of Dec. with the 23rd)

Record Cold High Temperature: -9 in 1989...Forecast is -5
 (This is the coldest record cold high for all of Dec.)

For Friday the 23rd:

Grand Island
Record Low Temperature: -17 in 1989...Forecast is -12

Hastings
Record Low Temperature: -23 in 1989...Forecast is -12
 (This ties the coldest record low for all of Dec. with the 22nd)

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until 6 PM CST Thursday for NEZ039>041-
     046>049-060>064-072>077-082>087.

     Wind Chill Warning until noon CST Saturday for NEZ039>041-
     046>049-060>064-072>077-082>087.

KS...Winter Weather Advisory until 6 PM CST Thursday for KSZ005>007-
     017>019.

     Wind Chill Warning until noon CST Saturday for KSZ005>007-
     017>019.

&&

DISCUSSION...Rossi
AVIATION...Wekesser
CLIMATE...ADP
Hazardous weather outlook, Dec 21, 2:45 PM CST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
245 PM CST Wed Dec 21 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
222045-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
245 PM CST Wed Dec 21 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This afternoon and Tonight.

Light freezing drizzle should be coming to an end this afternoon,
with little to no additional ice accumulation anticipated by
evening. Slick spots will continue to be an issue on area roadways
that have seen some minor ice accumulation today.

Late this afternoon and especially into this evening and
overnight, strong northwest winds, increasing chances for
accumulating snow, extremely cold temperatures and dangerous wind
chills will spread across the entire outlook area. A Wind Chill
Warning and Winter Weather Advisory are in effect for the entire
area. Please refer to the latest Warning and Advisory messages for
additional information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Snow ends by daybreak Thursday, but some blowing and drifting
snow will be possible across parts of the outlook area through
Friday morning. The winter weather advisory is in effect through
late afternoon Thursday as blowing snow could continue to impact
visibility.

Thursday morning through Saturday morning, bitter Arctic air
will remain in place across the region, leading to continued cold
temperatures and dangerous wind chills. A Wind Chill Warning is
in effect for the entire outlook area through Saturday morning.
Please refer to the latest Warning message for additional
information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Local storm report, Dec 21, 12:03 PM CST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1203 PM CST WED DEC 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             HASTINGS NWS OFFICE     40.65N 98.38W
12/21/2022  M0.5 INCH        ADAMS              NE   OFFICIAL NWS OBS

            ONE-HALF INCH OF VERY FLUFFY SNOW. ONLY 0.01
            OF MELTED LIQUID.

&&

PFANNKUCH
Local storm report, Dec 21, 4:11 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
411 PM CST WED DEC 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     FREEZING RAIN    1 WNW BELVIDERE         40.26N 97.58W
12/21/2022  U0.01 INCH       THAYER             NE   PUBLIC

            HEAVY FREEZING DRIZZLE LEADING TO SLICK
            ROADS.

&&

MANGELS
Local storm report, Dec 21, 4:17 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
417 PM CST WED DEC 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     FREEZING RAIN    MANKATO                 39.79N 98.20W
12/21/2022  U0.01 INCH       JEWELL             KS   LAW ENFORCEMENT

            ROADS VERY SLICK. HEAVY FREEZING DRIZZLE AND
            FOG.

&&

MANGELS
Local storm report, Dec 21, 4:36 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
436 PM CST WED DEC 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     FREEZING RAIN    SUPERIOR                40.02N 98.07W
12/21/2022  U0.00 INCH       NUCKOLLS           NE   TRAINED SPOTTER

            FREEZING MIST.

&&

MANGELS
Local storm report, Dec 21, 4:47 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
447 PM CST WED DEC 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     FREEZING RAIN    4 N HARDY               40.07N 97.91W
12/21/2022  U0.00 INCH       NUCKOLLS           NE   PUBLIC

            FROM MPING.

&&

MANGELS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Valley

When
December 21, 6:00 PM CST to December 24, 9:00 AM CST
Where
Valley forecast zone
Reported by
ASOS
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

Dangerously low wind chills occurred across the entire county. The lowest measured wind chill was -48 degrees on the 22nd, recorded by the Ord Airport ASOS.

Extreme Cold/Wind Chill, Sherman

When
December 21, 6:00 PM CST to December 24, 9:00 AM CST
Where
Sherman forecast zone
Reported by
ASOS
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

Dangerously low wind chills occurred across the entire county. Wind chills bottomed out near -45 degrees on the 22nd, based on observations from surrounding counties.

Extreme Cold/Wind Chill, Dawson

When
December 21, 6:00 PM CST to December 24, 9:00 AM CST
Where
Dawson forecast zone
Reported by
Mesonet
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Dangerously low wind chills occurred across the entire county. The lowest measured wind chills occurred on the 22nd and included -47 degrees (recorded by mesonet stations located near Willow Island and nine miles southwest of Brady), and -42 to -46 degrees, measured by the Lexington Airport AWOS and other mesonet stations in the Lexington area.

Extreme Cold/Wind Chill, Gosper

When
December 21, 6:00 PM CST to December 24, 9:00 AM CST
Where
Gosper forecast zone
Reported by
Mesonet
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

Dangerously low wind chills occurred across the entire county. The lowest measured wind chill was -45 degrees on the 22nd, recorded by a Nebraska Mesonet station located two miles east of Smithfield.

Extreme Cold/Wind Chill, Furnas

When
December 21, 6:00 PM CST to December 24, 9:00 AM CST
Where
Furnas forecast zone
Reported by
Mesonet
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

Dangerously low wind chills occurred across the entire county. Wind chills bottomed out near -40 degrees on the 22nd, based on observations from surrounding counties.

Extreme Cold/Wind Chill, Greeley

When
December 21, 8:00 PM CST to December 24, 9:00 AM CST
Where
Greeley forecast zone
Reported by
ASOS
Coordinates
41.567, -98.521 (the zone’s center; the record gives no point)

Dangerously low wind chills occurred across the entire county. Wind chills bottomed out near -45 degrees on the 22nd, based on observations from surrounding counties.

Extreme Cold/Wind Chill, Howard

When
December 21, 8:00 PM CST to December 24, 9:00 AM CST
Where
Howard forecast zone
Reported by
ASOS
Coordinates
41.220, -98.517 (the zone’s center; the record gives no point)

Dangerously low wind chills occurred across the entire county. Wind chills bottomed out near -45 degrees on the 22nd, based on observations from surrounding counties.

Extreme Cold/Wind Chill, Nance

When
December 21, 8:00 PM CST to December 24, 9:00 AM CST
Where
Nance forecast zone
Reported by
Mesonet
Coordinates
41.397, -97.992 (the zone’s center; the record gives no point)

Dangerously low wind chills occurred across the entire county. Wind chills bottomed out near -45 degrees on the 22nd, based on observations from surrounding counties.

Extreme Cold/Wind Chill, Polk

When
December 21, 8:00 PM CST to December 24, 9:00 AM CST
Where
Polk forecast zone
Reported by
AWOS
Coordinates
41.187, -97.568 (the zone’s center; the record gives no point)

Dangerously low wind chills occurred across the entire county. Wind chills bottomed out near -45 degrees on the 22nd, based on observations from surrounding counties.

Extreme Cold/Wind Chill, Merrick

When
December 21, 8:00 PM CST to December 24, 9:00 AM CST
Where
Merrick forecast zone
Reported by
Mesonet
Coordinates
41.170, -98.038 (the zone’s center; the record gives no point)

Dangerously low wind chills occurred across the entire county. The lowest measured wind chill was -45 degrees on the 22nd, recorded by a Nebraska Mesonet station located three miles southwest of Central City.

Extreme Cold/Wind Chill, Buffalo

When
December 21, 8:00 PM CST to December 24, 9:00 AM CST
Where
Buffalo forecast zone
Reported by
AWOS
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

Dangerously low wind chills occurred across the entire county. The lowest measured wind chills occurred on the 22nd and included the following: -48 degrees, recorded by a Union Pacific Railroad mesonet station located one mile east of Odessa; -46 degrees, recorded by a Nebraska Mesonet station located three miles east of Kearney; -44 degrees, recorded by the Kearney Airport AWOS; -43 degrees, recorded by a Nebraska Mesonet station located two miles southwest of Shelton.

Extreme Cold/Wind Chill, Hall

When
December 21, 8:00 PM CST to December 24, 9:00 AM CST
Where
Hall forecast zone
Reported by
ASOS
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

Dangerously low wind chills occurred across the entire county. The lowest measured wind chills occurred on the 22nd and included: -45 degrees, recorded by a Nebraska Mesonet station located five miles northwest of Alda, and -44 degrees, recorded by the Grand Island Central Nebraska Regional Airport ASOS and also by a Nebraska Mesonet station located five miles southeast of Wood River.

Extreme Cold/Wind Chill, Hamilton

When
December 21, 8:00 PM CST to December 24, 9:00 AM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

Dangerously low wind chills occurred across the entire county. The lowest measured wind chill was -46 degrees on the 22nd, recorded by the Aurora Airport AWOS.

Extreme Cold/Wind Chill, York

When
December 21, 8:00 PM CST to December 24, 9:00 AM CST
Where
York forecast zone
Reported by
AWOS
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

Dangerously low wind chills occurred across the entire county. The lowest measured wind chill was -46 degrees on the 22nd, recorded by the York Airport AWOS.

Extreme Cold/Wind Chill, Phelps

When
December 21, 8:00 PM CST to December 24, 9:00 AM CST
Where
Phelps forecast zone
Reported by
AWOS
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

Dangerously low wind chills occurred across the entire county. The lowest measured wind chill was -45 degrees on the 22nd, recorded by the Holdrege Airport AWOS.

Extreme Cold/Wind Chill, Kearney

When
December 21, 8:00 PM CST to December 24, 9:00 AM CST
Where
Kearney forecast zone
Reported by
Mesonet
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

Dangerously low wind chills occurred across the entire county. The lowest measured wind chills occurred on the 22nd and included: -45 degrees, recorded by a Nebraska Mesonet station located five miles northeast of Axtell, and -42 degrees, recorded by a home mesonet station located in Minden.

Extreme Cold/Wind Chill, Adams

When
December 21, 8:00 PM CST to December 24, 9:00 AM CST
Where
Adams forecast zone
Reported by
ASOS
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

Dangerously low wind chills occurred across the entire county. The lowest measured wind chills occurred on the 22nd and included: -47 degrees, recorded by the Hastings Airport ASOS, and -44 degrees, recorded by Union Pacific Railroad mesonet stations located two miles east of Hastings and two miles south of Prosser.

Extreme Cold/Wind Chill, Clay

When
December 21, 8:00 PM CST to December 24, 9:00 AM CST
Where
Clay forecast zone
Reported by
Mesonet
Coordinates
40.524, -98.051 (the zone’s center; the record gives no point)

Dangerously low wind chills occurred across the entire county. The lowest measured wind chills occurred on the 22nd and included: -47 degrees, recorded by a Union Pacific Railroad mesonet station located two miles west of Fairfield, and -45 degrees, recorded by a Nebraska Mesonet station located four miles southwest of Harvard.

Extreme Cold/Wind Chill, Harlan

When
December 21, 8:00 PM CST to December 24, 9:00 AM CST
Where
Harlan forecast zone
Reported by
Mesonet
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

Dangerously low wind chills occurred across the entire county. The lowest measured wind chill was -39 degrees on the 22nd, recorded by a home mesonet station located in Orleans.

Extreme Cold/Wind Chill, Franklin

When
December 21, 8:00 PM CST to December 24, 9:00 AM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

Dangerously low wind chills occurred across the entire county. Wind chills near -40 degrees likely occurred on the 22nd, based on observations from surrounding counties.

Extreme Cold/Wind Chill, Webster

When
December 21, 8:00 PM CST to December 24, 9:00 AM CST
Where
Webster forecast zone
Reported by
Mesonet
Coordinates
40.176, -98.500 (the zone’s center; the record gives no point)

Dangerously low wind chills occurred across the entire county. The lowest measured wind chill was -42 degrees on the 22nd, recorded by a Nebraska Mesonet station located three miles east of Guide Rock.

Extreme Cold/Wind Chill, Fillmore

When
December 21, 10:00 PM CST to December 24, 9:00 AM CST
Where
Fillmore forecast zone
Reported by
AWOS
Coordinates
40.525, -97.596 (the zone’s center; the record gives no point)

Dangerously low wind chills occurred across the entire county. Wind chills near -40 degrees likely occurred on the 22nd, based on observations from surrounding counties.

Extreme Cold/Wind Chill, Nuckolls

When
December 21, 10:00 PM CST to December 24, 9:00 AM CST
Where
Nuckolls forecast zone
Reported by
AWOS
Coordinates
40.176, -98.047 (the zone’s center; the record gives no point)

Dangerously low wind chills occurred across the entire county. Wind chills near -40 degrees likely occurred on the 22nd, based on observations from surrounding counties.

Extreme Cold/Wind Chill, Thayer

When
December 21, 10:00 PM CST to December 24, 9:00 AM CST
Where
Thayer forecast zone
Reported by
AWOS
Coordinates
40.176, -97.595 (the zone’s center; the record gives no point)

Dangerously low wind chills occurred across the entire county. The lowest measured wind chills occurred on the 22nd and included -41 degrees, recorded by a home mesonet station located in Davenport, and -39 degrees, recorded by the Hebron Airport AWOS and also by a Union Pacific Railroad station located three miles east of Carleton.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1068146, 1068147, 1068148, 1068149, 1068150, 1068151, 1068152, 1068153, 1068154, 1068155, 1068156, 1068157, 1068158, 1068159, 1068160, 1068161, 1068162, 1068163, 1068164, 1068166, 1068170, 1068168, 1068171, 1068173.